Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 241, NWS North Platte, NE

September 12, 2002Custer County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Sep 12, 2002, 9:54 PM CDT for Custer County, Nebraska. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2002, 9:54 PM CDT (02:54 UTC)
Expired
Sep 12, 2002, 10:30 PM CDT
In force
36 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Custer County, NE

The radar

The North Platte radar (KLNX), 110 km from the middle of the area, began a volume at 02:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.9 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2002-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 600 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2002-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
600 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
986 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

167 
WUUS53 KLBF 130254
SVRLBF
NEC041-130330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
954 PM CDT THU SEP 12 2002

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CUSTER COUNTY IN CENTRAL NEBRASKA...

* UNTIL 1030 PM CDT...

* AT 950 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 6 MILES SOUTHWEST
  OF BERWYN...OR ABOUT 10 MILES SOUTHEAST OF BROKEN BOW...MOVING
  NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  OVER BERWYN AROUND 1010 PM CDT...
  3 MILES SOUTH OF WEISSERT AROUND 1030 PM CDT...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4125 9971 4116 9950 4148 9922 4160 9950

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 3:12 PM CDT, 6 hours 42 minutes earlier.

Area forecast discussion, Sep 12, 3:12 PM CDT, 6 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
237 PM CDT THU SEP 12 2002

PRECIP CHANCES INTO FRIDAY WILL BE MAIN FORECAST CHALLENGE...

LATEST VSBL SAT PIX SHOWS CIRCULATION CNTR NEAR BFF.  WV IMAGERY
INDICATES DRYING SW OF KDEN TO KLIC CO. ALTHOUGH THE ETA AND AVN NOT
PERFORMING WELL WRT QPFS TODAY...EXPECT THIS TRAILING VORT CNTR IN
CO TO GIVE CHC FOR SCATTERED SHOWERS TO THE SWRN CWFA THIS EVENING
THEN TRASLATE NORTHEASTWARD FOR A BETTER COVERAGE OF SHOWERS
OVERNIGHT OVER THE NORTHEASTERN HALF. MESOETA FORECASTS H85 WINDS TO
VEER TO SOUTHERLY AND INCREASE THIS EVENING TO 20-25 KTS WITH ASSOC
WAA AT THAT LEVEL. AREAS NORTHEAST OF BBW TO VTN WILL HAVE THE MOST
FAVORABLE OF ABOVE MENTIONED AND WITH 305K ISENTROPIC LIFT REGIME.
WRN CWFA WILL SEE SHOWERS CHCS DIMINISH AFTER MIDNIGHT BUT REMAIN
MOSLTY CLOUDY OVERNIGHT.

FRIDAY...UPPER TROUGH AT 18Z SHOULD EXTEND FROM WRN SD INTO SERN WY
INTO WRN CO ALONG WITH CHANNELIZED VORTICITY. WILL KEEP A 30 POPS IN
FOR THE SERN CWFA IN ADVANCE OF UPPER TROUGH AND INVOF THE SFC
INVERTED TROUGH. MOSTLY AREAS TO REMAIN MOSTLY CLOUDY WITH THE SOUTHWEST
SEEING SOME AFTERNOON SUNSHINE. TEMPS TO RANGE IN THE LOWER 70S
NORTH TO THE UPPER 70S FAR SOUTH.

FRIDAY NIGHT...UPPER TROUGH AXIS SLIPS SOUTHEAST OF CWFA WITH
CLEARING OCCURING FROM NW TO SE AS SFC HIGH PRESSURE BUILDS IN.
LIGHT NW WINDS AND LOWS FALLING INTO THE UPPER 40S WEST TO MID 50S
EAST.

SATURDAY...NW FLOW ALOFT WITH SFC HIGH BUILDING IN. NORTH WINDS AND
COOLER H85 TEMPS WILL KEEP HIGHS IN CHECK WITH NEAR 70 NE TO MID 70S
SOUTH.

SATURDAY NIGHT AND SUNDAY...A COOL NIGHT AS SFC HIGH CENTERS OVER
CWFA UNDER CLEAR SKIES. LOWS NEAR 40 TO LOWER 40S. ON SUNDAY UPPER
RIDGE BUILD IN AS SFC HIGH MOVES EAST...SRLY WINDS AND WAA RETURN
WITH HIGHS CLIMBING TO NEAR 80S WEST AND MID 70S EAST.

EXTENDED DISCUSSION...LARGE UPPER H5 VORTEX OVER WRN AND CNTRL
CANADA WILL ROTATE COUNTERTCLOCKWISE AND KEEP THE CENTRAL PLAINS
REGION UNDER GENERALLY ZONAL FLOW WITH SEASONABLE TEMPERATURES.
WARMEST
DAY SHOULD BE ON MONDAY AS LEESIDE TROUGH AND THERMAL RIDGE COVER
THE AREA AND PUSH HIGHS TO AROUND 80. TUESDAY A TRANSITION DAY AS
BROAD UPPER TROUGH AND ASSOC. H3 JET MAX CYCLONICALLY ROTATE INTO
WRN SD AND WRN NEBR. WILL ADJUST HIGHS TO THE MID 70S. WILL LEAVE
SLIGHT CHC FOR SHOWERS AND THUNDERSTORMS FROM TUES AFTN INTO
WEDNESDAY AS COLD FRONT SWEEPS THROUGH TUESDAY NIGHT. COOLER WED-THU
WITH HIGHS IN THE LOWER 70S.

.LBF...NONE.

KAR

In the hours before

Local storm report, Sep 12, 5:45 PM CDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
545 PM CDT THU SEP 12 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    20 SW STOCKVILLE          NE   .88 INCH HAIL
09/12/02   FRONTIER

IZZI

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 9:54 PM CDTSevere Thunderstorm WarningLBFCuster36 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.